Alert archive / Kansas / High Wind Warnings in 2009
High Wind Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Jan 12, 2009, 2:13 PM CST for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2009, 2:13 PM CST (20:13 UTC)
- Expired
- Jan 12, 2009, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 122013 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 213 PM CST MON JAN 12 2009 KSZ032-033-047-048-130400- /O.NEW.KICT.HW.W.0001.090112T2013Z-090113T0000Z/ /O.EXT.KICT.WI.Y.0003.000000T0000Z-090113T0400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH 213 PM CST MON JAN 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY NOW IN EFFECT FROM 6 PM TO 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE WIND ADVISORY IS NOW IN EFFECT FROM 6 PM TO 10 PM CST THIS EVENING. VERY STRONG NORTHWEST WINDS WILL AFFECT CENTRAL KANSAS INTO THE EARLY EVENING HOURS. SUSTAINED WINDS AROUND 40 MPH ARE LIKELY...WITH A FEW GUSTS OF 55 MPH POSSIBLE. THE STRONGEST WINDS SHOULD SUBSIDE BY EARLY EVENING...BUT WILL REMAIN GUSTY THROUGH THE EVENING HOURS. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH ARE EXPECTED. WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KSZ049>053-067>070-082-083-091>093-130400- /O.CON.KICT.WI.Y.0003.000000T0000Z-090113T0400Z/ SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 213 PM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. NORTHWEST WINDS OF 30 TO 35 MPH...WITH GUSTS OF 45 TO 50 MPH CAN BE EXPECTED BEHIND THE FRONT INTO THE EVENING HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ ADK
1 follow-up statement
000 WWUS73 KICT 130006 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 606 PM CST MON JAN 12 2009 KSZ032-033-047-048-130400- /O.EXP.KICT.HW.W.0001.000000T0000Z-090113T0000Z/ /O.CON.KICT.WI.Y.0003.000000T0000Z-090113T0400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH 606 PM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. STRONG NORTHWEST WINDS WILL AFFECT CENTRAL KANSAS INTO THE EARLY EVENING HOURS. SUSTAINED WINDS AROUND 30 MPH ARE LIKELY... WITH A FEW GUSTS OF 40 MPH. WINDS WILL GRADUALLY SUBSIDE THROUGHOUT THE EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KSZ071-072-094-095-098-130400- /O.EXA.KICT.WI.Y.0003.000000T0000Z-090113T0400Z/ WOODSON-ALLEN-ELK-WILSON-CHAUTAUQUA- INCLUDING THE CITIES OF...YATES CENTER...IOLA...HOWARD... FREDONIA...SEDAN 606 PM CST MON JAN 12 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. NORTHWEST WINDS AROUND 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED DURING THE EARLY EVENING. THE STRONG WINDS ARE OCCURRING IN THE WAKE OF THE COLD FRONT WHICH MOVED ACROSS THE AREA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KSZ049>053-067>070-082-083-091>093-130400- /O.CON.KICT.WI.Y.0003.000000T0000Z-090113T0400Z/ SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 606 PM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. NORTHWEST WINDS OF 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED THIS EVENING. WINDS WILL GRADUALLY SUBSIDE DURING THE EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HOWERTON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Jan 12, 11:57 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 12, 11:57 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CST MON JAN 12 2009 .AVIATION...18Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU STRONG NORTHWEST WINDS WILL SPREAD SOUTHEAST ACROSS ALL TAF SITES THIS AFTERNOON AND EVENING IN WAKE OF A STRONG COLD FRONT. RSL AND SLN TERMINALS WILL BE AFFECTED FIRST...THEN HUT...ICT AND FINALLY CNU. WINDS WILL LIKELY BE STRONGEST FOR RSL AND SLN...WHERE A FEW GUSTS COULD REACH 45 KTS FOR A TIME THIS AFTERNOON. GUSTS AT HUT AND ICT COULD REACH 40 KTS. ALSO...THERE COULD BE A 2-3 HOUR PERIOD WITH PERIODIC LIGHT RAIN/SNOW SHOWERS FOR MAINLY THE RSL AND SLN SITES THIS AFTERNOON. LOWER CIGS FROM 3-5K FT AGL WILL SPREAD SOUTHEAST AS WELL...AFFECTING MAINLY THE SLN AND CNU SITES THROUGH THE EVENING HOURS...PUT COULD GLANCE RSL...HUT AND ICT AS WELL. ADK && .PREV DISCUSSION... /ISSUED 1044 AM CST MON JAN 12 2009/ UPDATE... CURRENT FORECAST LOOKS ON TRACK FOR THE MOST PART. STRONG COLD FRONT WILL BLAST SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON. CURRENTLY THINKING IT WILL BE A HIGH-END WIND ADVISORY ACROSS CENTRAL KANSAS...AND MAY FLIRT WITH HIGH WIND WARNING CRITERIA (SUSTAINED WINDS ABOVE 40 MPH) FOR A SHORT TIME. HOWEVER...THREAT IS TOO SMALL TEMPORALLY AND SPATIALLY AND TOO MARGINAL TO WARRANT A WARNING AT THIS TIME. ADDITIONALLY...STRONG POTENTIAL VORTICITY ANOMALY/SHORTWAVE DIVING SOUTHEAST ACROSS THE CENTRAL PLAINS MAY RESULT IN SOME LIGHT RAIN/SNOW SPREADING NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS AFTERNOON/EVENING...BEST CHANCES ACROSS NORTHERN/NORTHEAST PORTIONS OF THE FORECAST AREA...GENERALLY NORTHEAST OF A LINE FROM RUSSELL TO MCPHERSON TO CHANUTE. AM NOT ANTICIPATING ACCUMULATIONS AT THIS TIME...SHOULD BE FAIRLY SHORT-LIVED. ADK FIRE WEATHER... EXPANDED THE RED FLAG WARNING TO INCLUDE ALL COUNTIES ACROSS THE FORECAST AREA ALONG AND WEST OF CHASE...BUTLER AND SUMNER DUE TO STRONG NORTHWEST WINDS BEHIND A COLD FRONT AND FULLY CURED GRASSES. FIRE DANGER WILL DECREASE BELOW EXTREME LEVELS AROUND SUNSET...BUT WILL REMAIN IN THE VERY HIGH CATEGORY THROUGH THE EVENING HOURS. ADK PREV DISCUSSION... /ISSUED 536 AM CST MON JAN 12 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PRE-FRONTAL TROUGH ACROSS CENTRAL KS WILL MOVE EWD ACROSS ERN KS THIS AM. THIS WILL ALLOW WINDS TO SWITCH FROM A SOUTHERLY COMPONENT TO GUSTY W-NW. ARCTIC COLD FRONT ENTERING FAR NW NEBRASKA EARLY THIS AM...WILL SURGE SWD INTO NRN KS BY 18Z...AND OUT OF FAR SERN KS BY 00Z. NW-N WINDS WILL GUST TO 40-45KT BEHIND THE ARCTIC FRONT IN CNTRL/S-CNTRL KS THIS PM/EVE AS STRONG UNIDIRECTIONAL WINDS ALOFT ARE TRANSPORTED DOWN TO THE SURFACE VIA STRONG 1000-850 LAPSE RATES. THIS PROCESS WILL BE AIDED BY A DECENT PRESSURE GRADIENT. THE WINDS WILL GRADUALLY LESSEN OVERNIGHT. A FEW SPRINKLES OR FLURRIES ARE POSSIBLE IN CENTRAL/SERN KS IN ASSOCIATION WITH THE PARENT SHORTWAVE TROF MOVING THRU. JMC PREV DISCUSSION... /ISSUED 253 AM CST MON JAN 12 2009/ DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG WINDS AND RED FLAG CONDITIONS TODAY BEHIND A STRONG COLD FRONT. TODAY-TONIGHT: SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWS A HIGHLY AMPLIFIED RIDGE OVER THE WESTERN PART OF THE COUNTRY WITH A DEEP TROUGH OVER THE EAST. SURFACE ANALYSIS SHOWS A PRE-FRONTAL TROUGH/WARM FRONT STRETCHING THROUGH CENTRAL NEBRASKA AND NORTHWEST KANSAS...WITH THE ARCTIC FRONT STILL UP IN NORTH DAKOTA EARLY THIS MORNING. SURFACE WINDS AT SYDNEY...GLENDIVE...AND BAKER MONTANA (ALL IN EASTERN MT) ARE SUSTAINED AT ABOUT 35 KNOTS WITH GUSTS TO ABOUT 45 KNOTS AT 8Z THIS MORNING. WINDS OF THIS MAGNITUDE ARE QUITE POSSIBLE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. AS FAR AS THE WIND ADVISORY THE PREVIOUS SHIFT ISSUED...WE WILL EXPAND FURTHER EAST TO INCLUDE PART OF THE FLINT HILLS AND EXTENDED IT UNTIL 04Z TONIGHT AS BUFKIT WINDS STILL SHOW ADVISORY CRITERIA INTO THE EVENING HOURS. SOME LIGHT RAIN OR SNOW IS POSSIBLE IN CENTRAL KANSAS TODAY...BUT NO ACCUMULATION IS EXPECTED IN AREAS THAT SEE SOME SNOW. TEMPERATURES WILL FALL THROUGH MUCH OF THE DAY IN CENTRAL KANSAS...AND DURING THE AFTERNOON ACROSS SOUTH CENTRAL KANSAS. OVERNIGHT LOWS WILL BE IN THE TEENS TONIGHT. TUESDAY-WEDNESDAY: THE WESTERN PART OF THE FORECAST AREA WILL BEGIN TO RECOVER SOME WARMTH ON TUESDAY WITH SOUTHERLY WINDS...WHILE SOUTHEAST KANSAS WILL BE ONLY MAKE IT INTO THE LOWER TO MIDDLE 30S WITH THE SURFACE HIGH STILL OVERHEAD. THE NEXT ARCTIC FRONT WILL COME THROUGH LATE ON WEDNESDAY...BRINGING COLDER AIR TO THE FORECAST AREA. SINGLE DIGITS ARE LIKELY ESPECIALLY IN CENTRAL KANSAS ON WEDNESDAY NIGHT. THE TIMING OF THE FRONT IN THE MODELS THIS MORNING LOOKS CONSISTENT WITH THE PREVIOUS FORECAST...AND CONFIDENCE IS INCREASING BASED ON IMPROVED MODEL AGREEMENT. THURSDAY-SUNDAY: HIGHLY AMPLIFIED UPPER PATTERN CONTINUES THROUGH THE WEEKEND...BUT ARCTIC SURGES BEYOND WHAT WE WILL SEE WEDNESDAY APPEAR TO BE NON-EXISTENT. EXPECT NEAR NORMAL TEMPERATURES FOR THE END OF THE WEEK THROUGH THE WEEKEND. NO CHANGES MADE TO THIS PERIOD. SCHRECK FIRE WEATHER... WITH THE GUSTY WINDS AND FULLY CURED GRASSES...FIRE DANGER WILL REACH EXTREME ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THEREFORE...WE WILL ISSUE A RED FLAG WARNING FOR AREAS WEST OF HIGHWAY 14 FOR 18Z TO 00Z. AREAS EAST OF HIGHWAY 14 WILL BE NEAR RED FLAG CONDITIONS...BUT WILL HOLD OFF ON A WARNING FOR NOW. IF WINDS ARE GUSTIER THAN EXPECTED...A WARNING WILL NEED TO BE ISSUED FARTHER EAST. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 19 44 25 / 10 10 0 0 HUTCHINSON 49 17 46 24 / 10 10 0 0 NEWTON 49 18 43 23 / 20 10 0 0 ELDORADO 50 19 42 23 / 20 10 0 0 WINFIELD-KWLD 52 21 42 26 / 10 10 0 0 RUSSELL 43 15 49 22 / 20 0 0 0 GREAT BEND 44 16 50 23 / 10 0 0 0 SALINA 45 17 42 22 / 20 10 0 0 MCPHERSON 48 17 44 23 / 20 10 0 0 COFFEYVILLE 51 20 36 24 / 20 10 0 0 CHANUTE 51 18 33 22 / 20 10 0 0 IOLA 49 18 33 22 / 20 10 0 0 PARSONS-KPPF 52 19 34 23 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-033- 047>053-067>069-082-083-091-092. WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR KSZ032-033- 047>053-067>070-082-083-091>093. &&
Hazardous weather outlook, Jan 12, 10:17 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1017 AM CST MON JAN 12 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131630- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1017 AM CST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH WILL OCCUR SPREAD SOUTHEAST ACROSS THE AREA BEHIND A STRONG COLD FRONT THIS AFTERNOON. THE STRONGEST WINDS WILL LIKELY OCCUR ACROSS CENTRAL KANSAS. REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS. EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON IN AREAS MAINLY ALONG AND WEST OF THE TURNPIKE...WITH VERY HIGH FIRE DANGER ACROSS THE REMAINDER OF THE AREA. PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS ON THE EXTREME FIRE DANGER. EVEN THOUGH THE EXTREME FIRE DANGER WILL END AROUND SUNSET...VERY HIGH FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH ON WEDNESDAY ACROSS MUCH OF THE AREA...AND HIGH ON TUESDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. WIND CHILLS OF ZERO TO 5 BELOW ARE EXPECTED AREAWIDE FROM LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MBS/ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:08 AM CST | Red Flag Warning | ICT | Barton, Butler, Chase, Ellsworth, Harper, Harvey and 10 more | 15 hr |
Nearby
High Wind Warnings in Kansas, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.